View Full Version : My face is on fire.
04-02-2011, 10:52 PM
So now that we're through with the hyperbole, I've got a problem. I'm on an acne medication, accutane, and while it's clearly working, after only a few days, the main side-effect is becoming hard to deal with. In a nutshell, it causes incredibly dry skin, and it burns. Especially around my nose, skin is starting to peel off, and when I rub my face, it looks like it's snowing.
I've tried about a half dozen moisturizers and lotions and whatnot by now, and if they work, it only lasts for a short while before things get painful again. If things keep up this way, I'm gonna have to drop the medication, and I'd really like to get rid of my acne, and nothing else's worked so far. I've tried a lot of stuff.
So, does anyone have any experience with this sort of problem? Any recommendations?
04-02-2011, 10:55 PM
I've got a friend who takes Acutane, and I think that was his biggest problem too. Next time I see him - likely tomorrow or monday - I'll see if I can ask him about it.
Perhaps you should also try drinking lots of water, so your body has extra moisture to hopefully spare for your skin? :smallconfused:
Don't over wash your face, too. Washing too frequently can exacerbate dryness.
Have you tried other medicines, like Differin? My sister and I both used it to great effect on pretty bad acne. I know my Ex had some problems with the pads drying out his back, but I never had any dry skin issues with the topical gel.
I'm assuming you have, but wanted to throw it out there just in case. :smallsmile: One of my friends went on Accutane after years of bad acne, and for her having to get tested (liver and pregnancy) every month was worth it clearing up so quickly. For me, we considered it briefly and I chose against it (too many icky possibly side effects, and I'm very prone to getting side effects) until I'd tried literally all else.
04-02-2011, 11:17 PM
Thanks. I've been doing my best to stay hydrated, and I'm assuming I'll either get used to the discomfort, or it'll subsume, but it's entirely possible I'm reacting more strongly than usual. I'm gonna call the dermatologist who prescribed it on Monday and see if he has any suggestions.
04-02-2011, 11:19 PM
My face naturally flakes like that (although it doesn't burn unless blood actually starts really rushing to my head, in which case yes). I try moisturizers, and pretty much nothing helps. I don't even have that bad of acne, but my skin flakes like a mother****er.
04-02-2011, 11:33 PM
You're on Accutane?
Excuse my nosey pharmacy tech profession, but there's currently a lawsuit against the medication. I mean, you have to be going through some crazy channels to be on that medication (including signing your soul away to the government so you won't sue...I mean, being on a national registry). Dry skin is the least of the symptoms you have to be worried about :smalleek:
04-02-2011, 11:37 PM
I'm aware, and I've done some research. I do know a couple of people who've done it with no side effects aside from the flaky skin, and the dermatologist who prescribed it seemed legit enough. I'm not particularly prone to depression or anything, so I'm not terribly concerned, and if I see a change in that, I'll be off it in a heartbeat.
I really, really, wanna be rid of this acne. :smallsigh:
04-02-2011, 11:38 PM
Ain't there a lawsuit on that stuff.
Once again....just curious...but what other medications have you tried?
04-02-2011, 11:44 PM
In anycase, speak with your pharmacist and/or doctor.
Have you tried everything else?
04-02-2011, 11:56 PM
I can't conclusively say I've tried everything, but I've been on at least for other oral medications and probably half a dozen lotions/pads... and so far, this is the only thing that's done anything at all. The more I read about side-effects, though, the more I'm determined that acne's preferable...
04-03-2011, 12:00 AM
Yeaaah. A lot of times, the symptoms of drugs don't always outweigh their benefits. This is something we in the pharmacy repeat a lot; do the side effects outweigh what's being treated?
Really, though, this is something that should be discussed with your pharmacist or doctor. All I know is hearsay- in my pharmacy, we've only got one person on Accutane, and they seem to be doing well enough, I suppose.
But I definitely DO know the scary things this medication could do, and I'm worried for you =/
04-03-2011, 04:28 AM
I took Roaccutane. It does work. I got lucky in that I got hardly any of the side-effects, but they made plentily sure that I knew what they could be, with pamphlets and a package of creams and stuff. Had to get a pregnancy test first, too - one of its side-effects is terrible birth defects.
Side effects get worse with higher dosage. I recommend lowering your dosage (someone may disagree with me on that, but I don't think just lowering it will be a big problem), and seeing your doctor as soon as you can for advice. They might be able to suggest creams and the like, or they might take you off of it completely.
04-03-2011, 09:57 AM
Thanks. Given that at least some creams do help, a little, and my acne's been reduced after just a few days, lowering the dosage seems like a pretty safe bet. I'll run it by my doctor.
Also, have you tried Differin? I and my sister used the topical gel and it worked wonders.
It's only now that I'm 23 I've been able to stop using it regularly. >< I always used to be able to tell if I hadn't used it in a couple days.
04-03-2011, 01:36 PM
Cold-pressed & unrefined sesame or almond oil are about the best moisturizers possible: moisturizing creams are a waste of time and money in my opinion. You rub the oil sensually into your face and hands and then dab off the excess with a wet and piping hot washcloth, after which it doesn't even feel greasy.
I walk outside a lot in a city with dry, windy, hellish winters down to -40 before windchill sometimes. These oils keep me as fresh-faced as a French schoolboy.
04-03-2011, 03:25 PM
Sounds like you need some kind of antibiotics (but maybe you are already using some variety). I'd visit a doctor if I were you. Sorry for being Captain Obvious.
DON'T use cortisone, unless you also have eczema. It will relieve some of the inflammation so it may look like you have less acne but it doesn't cure the acne itself, and cortisone have some annoying-to-nasty side effects of its own. (Please believe me, I've got experience. :smallsigh: )
04-03-2011, 10:46 PM
I would like to point out that (as far as I'm aware (globalness is a factor)) in order to get Roaccutane you need to see a doctor in the first place - at least in Australia you also need to see a dermatologist, for which you need a referral from a doctor, so you actually have to see two doctors before you can use it. It's also pretty close to a last resort, so saying "you should try this!" and "you should see a doctor about your acne!" might not be all that helpful seeing as the former has probably already been done by virtue of the latter being definitely done already.
04-03-2011, 10:59 PM
Serps has it. As Rabbit mentioned, there's a good deal of paperwork involved, and it's not an OTC drug.
The current moisturizer I'm using seems to work, so that's good.
vBulletin®, Copyright ©2000-2013, Jelsoft Enterprises Ltd.